Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 394, NWS St. Louis, MO

July 24, 2008Audrain County, Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 24, 2008, 10:05 PM CDT for Audrain County, Ralls County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2008, 10:05 PM CDT (03:05 UTC)
Expired
Jul 24, 2008, 10:45 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Audrain County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 113 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.1 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 250305
SVRLSX
MOC007-173-250345-
/O.NEW.KLSX.SV.W.0394.080725T0305Z-080725T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1005 PM CDT THU JUL 24 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN AUDRAIN COUNTY IN CENTRAL MISSOURI
  SOUTHWESTERN RALLS COUNTY IN NORTHEAST MISSOURI

* UNTIL 1045 PM CDT

* AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF MEXICO...AND WAS MOVING EAST AT 18 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MEXICO...
  LADDONIA...
  FARBER...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3933 9207 3934 9173 3935 9172 3936 9149
      3915 9163 3915 9164 3914 9164 3918 9200
TIME...MOT...LOC 0305Z 276DEG 16KT 3927 9194

$$

BRITT
2 follow-up statements
000 
WWUS53 KLSX 250328
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1028 PM CDT THU JUL 24 2008

MOC007-173-250345-
/O.CON.KLSX.SV.W.0394.000000T0000Z-080725T0345Z/
AUDRAIN MO-RALLS MO-
1026 PM CDT THU JUL 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHWESTERN RALLS AND EASTERN AUDRAIN COUNTIES...

AT 1021 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
8 MILES NORTHEAST OF THOMPSON...OR 7 MILES SOUTHWEST OF SANTA FE...
AND WAS MOVING EAST AT 25 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...RUSH
HILL...LADDONIA AND FARBER.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3933 9207 3934 9173 3935 9172 3936 9149
      3915 9163 3915 9164 3914 9164 3918 9200
TIME...MOT...LOC 0326Z 271DEG 26KT 3928 9184

$$

GKS
000 
WWUS53 KLSX 250348
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1048 PM CDT THU JUL 24 2008

MOC007-173-250354-
/O.EXP.KLSX.SV.W.0394.000000T0000Z-080725T0345Z/
AUDRAIN MO-RALLS MO-
1044 PM CDT THU JUL 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RALLS AND EASTERN
AUDRAIN COUNTIES EXPIRES AT 1045 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE.  ALTHOUGH IT APPEARS THERE IS NO LONGER AN 
IMMEDIATE THREAT OF SEVERE WEATHER...THERE WILL CONTINUE TO BE MORE 
THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS THIS AREA DURING THE 
OVERNIGHT HOURS.    

LAT...LON 3933 9207 3934 9173 3935 9172 3936 9149
      3915 9163 3915 9164 3914 9164 3918 9200
TIME...MOT...LOC 0344Z 271DEG 26KT 3928 9167

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 9:30 PM CDT, 35 minutes earlier.

Area forecast discussion, Jul 24, 9:30 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
930 PM CDT THU JUL 24 2008

.UPDATE...
/920 PM CDT THU JUL 24 2008/
HAVE UPPED POPS TO CATEGORICAL WHERE I EXPECT TSRA TO SET UP OVER
THE NRN CWA TONIGHT. AREA OF TSRA HAS DEVELOPED QUICKLY OVER SRN
IA/NRN MO IN THE PAST TWO HOURS IN AXIS OF IMPRESSIVE 925-850MB
MOISTURE CONVERGENCE DEPICTED ON THE RUC. THIS FORCING PERSISTS
AND GRADUALLY DRIFTS EWD AHEAD OF THE SFC WARM FRONT TONIGHT. THIS
AXIS IS ALSO ALIGNED WITH THE UPPER FLOW WHICH SHOULD ALLOW FOR
TRAINING OVER THE FLASH FLOOD WATCH. ALSO HAVE INCREASE CLOUD
COVER ACCORDINGLY.

BRITT

&&

.DISCUSSION...
/432 PM CDT THU JUL 24 2008/

IT APPEARS THAT A WET PATTERN WILL DOMINATE OUR AREA INTO THE
WEEKEND. NWLY MID LEVEL FLOW WILL CONTINUE...AND WITH A VERY MOIST
ATMOSPHERE IN PLACE AT LEAST THRU THE NEXT 30HRS OR SO...IT WILL NOT
TAKE MUCH FORCING TO IGNITE NEW PCPN. FORCING FOR TONIGHT AND FRIDAY
WILL COME IN THE FORM OF A WRMFNT MOVING NEWD TOWARDS THE FA AND A
PAIR OF MCV STRUCTURES. THE FIRST OF THESE MCVS IS MOVING THRU SEWD
THRU THE FA ATTM...WHILE A SECOND WAITS ON DECK IN SERN NEBRASKA AND
IS EXPECTED TO MOVE THRU TONIGHT. GIVEN LARGE AMOUNT OF RAINFALL
THAT HAS ALREADY FALLEN (AND NEVER STOPPED IN PARTS OF NERN MO) OF 2
OR MORE INCHES AND LOW FFG VALUES...AND THE VERY EFFICIENT RAINFALL
PROCESSES IN PLACE WITH PWATS OVER 2 INCHES...NEW RAINFALL AMOUNTS
OVER AN INCH WILL NOT BE DIFFICULT TO ATTAIN WITH LOCALIZED 2 INCH
OR MORE AMOUNTS POSSIBLE. HAVE ISSUED A FFA FOR PARTS OF NERN/CNTRL
MO AND W CNTRL IL THRU 14Z. TEMPS WILL BE TRICKY TONIGHT GIVEN HOW
COOL A START WE WILL HAVE THIS EVENING. LEANED TOWARDS COOLER MOS...
BUT WITH SOME RECOVERY EXPECTED ON TEMPS THRU 6PM THIS EVENING...
WAS NOT AS GUNG-HO SINCE CLOUDS AND HI DWPTS SHOULD KEEP THINGS IN
CHECK.

FOCUS FOR PCPN SHOULD SHIFT INTO SWRN IL ON FRIDAY MORNING AND WITH
LITTLE RAINFALL RECEIVED THERE TODAY AND MUCH HIGHER FFG VALUES...
WILL TRIM THE FFA OFF HERE TO AREAS FURTHER W. NEW CONVECTION
EXPECTED TO FIRE IN THE NRN FA IN ADVANCE OF CDFNT ON FRIDAY AFTN.
THIS CONVECTION WILL THEN PUSH SWD FRIDAY NIGHT THRU MUCH OF THE
FA...ESPECIALLY THE NRN HALF. DECENT TEMP GRADIENT EXPECTED WITH
AREAS S OF THE WRMFNT OVER CNTRL MO TO PUSH AOA MOS TEMPS WHILE
AREAS IN CLOUDS AND PCPN MOST OF THE DAY N OF THE WRMFNT WILL BE AOB
MOS.

MAY SEE A BRIEF BREAK ON SATURDAY AND SATURDAY EVENING BEFORE THE
NEXT ROUND OF RAINFALL IS EXPECTED TO BEGIN LATE SATURDAY NIGHT AND
INTO SUNDAY. GOOD FORCING THRU THE COLUMN AND A VERY MOIST
ATMOSPHERE ONCE AGAIN SHOULD CONTRIBUTE TO DECENT QPF.

FOR THE EXTENDED PERIOD (SUNDAY NIGHT - THURSDAY)...MODELS ARE IN A
GENERAL CONSENSUS TO MAINTAIN NWLY FLOW OVER THE MID MS VALLEY...
BUT DIFFER TO VARYING DEGREES ON STRENGTH/AMPLIFICATION OF RIDGE
OVER THE WRN CONUS. THIS WILL ULTIMATELY IMPACT WHETHER OR NOT
DOLLY/S REMNANTS MAKE IT UP HERE AND WHETHER OR NOT WE WILL BE
IMPACTED BY NRN STREAM SHORTWAVES AS THEY CRASH ASHORE OVER THE PAC
NW AND DROP SEWD INTO THE OH VALLEY. PCPN FORECAST CONFIDENCE
THEREFORE WILL BE RATHER LOW WITH THIS FORECAST UNTIL WE GET A
BETTER HANDLE ON WHERE DOLLY/S REMNANTS ARE GOING TO GO AND HOW THIS
WILL AFFECT THE TRACK OF THE NRN STREAM WAVES. FOR NOW...DREW ON A
CONSENSUS SOLUTION AND PREVIOUS FORECAST TRENDS...WHICH WILL TRY TO
BRING DOLLY/S REMNANTS INTO THE AREA ON WEDNESDAY...AFTER TRAVERSING
THRU THE SWRN CONUS AND CNTRL PLAINS.  AFTER AN INITIAL SHORTWAVE IS
EXPECTED TO AFFECT THE AREA ON SUNDAY NIGHT AND DROP A FNTL BDRY SWD
THRU THE AREA...ELY SFC FLOW WILL PERSIST THRU MUCH OF EARLY NEXT
WEEK WITH FNT STALLED TO OUR S UNTIL FNTL BDRY RISES NWD AGAIN WITH
WAVE AND POSSIBLE DOLLY REMNANTS ON WEDNESDAY BEFORE FRONT IS PUSHED
TO OUR S AGAIN. FNTL BDRY TO OUR S FOR MUCH OF THIS PERIOD SHOULD
KEEP DAYTIME HIGHS IN CHECK...AND PREFERRED TO LEAN TOWARDS 00Z GFS
ENSEMBLE MEAN VERSUS THE MUCH HOTTER OPERATIONAL GFS.

TES

&&

.AVIATION...
/553 PM CDT THU JUL 24 2008/
FOR THE 00Z TAFS...WRMFNT CURRENTLY EXTDG FM NR MCI SE THRU UNO
WILL LIFT NEWD THIS TAF FCST PD WITH SELY SFC WNDS VEERING ARND TO
A SWLY DIRECTION ON FRI. BAND OF SHRA EXTDG FM JUST S OF IRK SE
THRU STL/SUS APRS TO BE SHIFTING SLOWLY SWD EARLY THIS EVNG.
LIGHT SHRA SHOULD CONT IN STL/SUS FOR AT LEAST ANOTHER HR...WITH
THE NARROW BAND OF SHRA MOVG INTO COU THIS EVNG. UIN CEILING HAS
RISEN THE PAST HR AND SHOULD BE VFR FOR MOST OF THE EVNG. IT APRS
THAT WITH THE LLJ STRENGTHENING ACRS THE PLAINS THIS EVNG AN MCS
WILL LIKELY DVLP OVER SERN NEBRASKA AND MOVE SEWD THRU THE TAF
SITES LT TGT. WILL INCLUDE A TEMPO GRP OF TSRA IN UIN AND COU BTWN
06-10Z AND IN STL AND SUS BTWN 09-13Z. MOST OF THIS CONVECTION
SHOULD MOVE SE OF THE TAF SITES BY MID MRNG.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 9 AM CDT FRIDAY FOR AUDRAIN-BOONE-
     CALLAWAY-KNOX-LEWIS-LINCOLN-MARION-MONROE-MONTGOMERY-PIKE-
     RALLS-SHELBY.

IL...FLASH FLOOD WATCH UNTIL 9 AM CDT FRIDAY FOR ADAMS IL-BROWN IL-
     CALHOUN IL-PIKE IL.

&&

WFO LSX
Hazardous weather outlook, Jul 24, 4:44 PM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
444 PM CDT THU JUL 24 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
444 PM CDT THU JUL 24 2008

...FLASH FLOOD WATCH UNTIL 9 AM CDT FRIDAY FOR PARTS OF NORTHEAST
AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL ILLINOIS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT OVER MUCH OF THE AREA. SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...AND
HAIL UP TO PENNY SIZE. A FLASH FLOOD WATCH IS IN EFFECT FOR
TONIGHT FOR PARTS OF NORTHEAST AND CENTRAL MISSOURI AS WELL AS
WEST CENTRAL ILLINOIS. FOR FURTHER INFORMATION...PLEASE REFER TO
THE WATCH PRODUCT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES ON FRIDAY. SOME OF THE
STORMS MAY ALSO BE STRONG 0R SEVERE ACROSS CENTRAL AND EASTERN
MISSOURI AND WEST CENTRAL ILLINOIS PRODUCING STRONG WINDS...
HAIL...AND LOCALLY HEAVY RAINFALL. A FLASH FLOOD WATCH IS IN
EFFECT FOR TONIGHT FOR PARTS OF NORTHEAST AND CENTRAL MISSOURI
AS WELL AS WEST CENTRAL ILLINOIS. FOR FURTHER INFORMATION...PLEASE
REFER TO THE WATCH PRODUCT.

THE COMBINATION OF HOT WEATHER AND HUMIDITY IS EXPECTED TO PUSH
HEAT INDICES IN THE CITY OF ST. LOUIS TO AROUND 100 DEGREES ON
SATURDAY AFTERNOON.

THE CHANCE FOR THUNDERSTORMS WILL RETURN LATE ON SATURDAY NIGHT
AND CONTINUE INTO SUNDAY NIGHT. ADDITIONAL THUNDERSTORMS WILL BE
POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FOR PARTS OF NORTHEAST AND CENTRAL
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS TONIGHT DUE TO THE
POTENTIAL FOR LARGE HAIL PRODUCING STORMS. SPOTTERS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL OR ANY FLOODING TO THE NATIONAL WEATHER
SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 10:23 PM CDTFlash Flood WarningLSXKnox, Lewis, Marion, Monroe, Ralls, Shelby12 hr
Jul 24, 11:19 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Pike, Ralls41 min
Jul 25, 12:51 AM CDTFlash Flood WarningLSXAudrain, Pike, Ralls12 hr
Jul 25, 2:20 AM CDTRiver Flood WarningLSXMarion4 days
Jul 25, 7:08 AM CDTFlash Flood WarningLSXBoone, Callaway, Montgomery5 hr
Jul 25, 9:54 AM CDTRiver Flood WarningLSXMarion25 hr
Jul 25, 10:20 AM CDTRiver Flood WarningLSXLincoln29 hr
Jul 25, 10:20 AM CDTRiver Flood WarningLSXLincoln7 days
Jul 25, 10:23 AM CDTAreal Flood WarningLSXKnox, Lewis, Marion, Monroe, Ralls, Shelby8 hr
Jul 25, 11:35 AM CDTRiver Flood WarningLSXCallaway, Osage24 hr
Jul 25, 11:35 AM CDTRiver Flood WarningLSXGasconade, Montgomery10 days
Jul 25, 11:35 AM CDTRiver Flood WarningLSXGasconade, Montgomery24 hr
Jul 25, 12:01 PM CDTAreal Flood WarningLSXBoone, Callaway, Montgomery8 hr
Jul 25, 12:04 PM CDTRiver Flood WarningLSXMarion34 hr
Jul 25, 12:04 PM CDTRiver Flood WarningLSXPike8 days
Jul 25, 12:04 PM CDTRiver Flood WarningLSXPike9 days
Jul 25, 12:04 PM CDTRiver Flood WarningLSXLincoln9 days
Jul 25, 12:04 PM CDTRiver Flood WarningLSXSaint Charles10 days
Jul 25, 12:51 PM CDTAreal Flood WarningLSXAudrain, Pike8 hr
Jul 25, 6:10 PM CDTAreal Flood WarningLSXKnox, Lewis, Marion, Monroe, Ralls, Shelby12 hr
Jul 25, 6:40 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.